Early bird tickets for Baltimore’s BEST party on sale now!

Carroll County overdose numbers decrease in February

Jon Kelvey
Contact ReporterCarroll County Times

Drug and alcohol overdoses in Carroll County were down in February when compared with January and when compared with a year prior, during February 2018.

That’s according to the most recent report from the Carroll County Sheriff’s Office, which tracks non-fatal and fatal overdoses on a monthly basis. These data are more current than similar statistics complied by the Maryland Department of Health — the most recent state statistics are only through third quarter of 2018 — but may change as a result of ongoing investigations of deaths by the Maryland Office of the Chief Medical Examiner.

There were 16 overdoses in February, according to the report, representing a 61.9 percent decrease from the 42 overdoses seen in January, according to analysis by Sheriff’s Office Crime Analyst Christine Garvin, who compiles the monthly reports. This was also a 67.3 percent decrease over the 49 total overdoses seen in February 2018.

Of those 16 overdoses, seven were related to heroin, three to prescription medications such as Percocet, and two were due or related to an unknown substance. Another three overdoses were still being investigated by the Office of the Chief Medical examiner.

There were only three fatal overdoses in February, the substances involved still pending an Office of the Chief Medical Examiner investigation.

Those three deaths were equal to the three deaths seen in January, and a 57.1 decrease over February 2018, when there were seven such deaths.

As the end of February, there were a total of 11 overdoses still pending awaiting official results from the Office of the Chief Medical examiner with some of those cases originating early as June 2018, according to the report.

The total number of fatal overdoses recorded so far in Carroll County in 2019 stands at six, and the total number of overdoses at 58.

No overdoses in March are yet attributed to the presence of the powerful synthetic opioid fentanyl, which has been found mixed into heroin and cocaine, among other drugs, and which health officials blame for occasional spikes in overdoses. Spikes such as seen in the 24 hours between March 4 and 5, when the Carroll County Heath Department issued an alert following reports of five overdoses in that 24-hour period.

That alert also contained information on the signs of an opioid drug overdose as well as resources that can help.

Constricted, pinpoint pupils, a limp body in a person who does not wake up or respond to touch, low, shallow breathing, slow or faint heart beat and choking, gurgling or vomiting are all signs of opioid overdose, according to the release.

Those interested in being trained and issued doses of the opioid drug antidote naloxone — sometimes referred to by the brand name Narcan — should call Access Carroll at 410-876-4800.

A person with naloxone who tries to help an overdose victim should call 911 first, according to the release, and then administer naloxone, waiting with the person until medical help arrives. Maryland’s Good Samaritan Law protects a person from arrest for drug and alcohol charges if they call for help for someone else who has overdosed.

Those in immediate crisis can get help by calling the Maryland Crisis Hotline 24/7 by dialing 211 and pressing “1,” according to the release.

For more information, visit cchd.maryland.gov/overdose-alert.

jon.kelvey@carrollcountytimes.com

410-857-3317

twitter.com/CCT_Health

Copyright © 2019, The Baltimore Sun, a Baltimore Sun Media Group publication | Place an Ad
32°